Magnevist Metallic Taste in My Mouth, Drop in Blood Pressure, Staph Infection, Mri Contrast, Abdomen
In Dec 2004 I experienced adverse reactions to the MRI contrast Magnevist several days after receiving an MRI. The first sign was a grape sized boil on my abdomen and a drop in blood pressure. The doctors thought that I had a staph infection, but there was no sign of bacteria or infection in my system. The doctors were perplexed as to what was causing my health issues. ... more »
In Dec 2004 I experienced adverse reactions to the MRI contrast Magnevist several days after receiving an MRI. The first sign was a grape sized boil on my abdomen and a drop in blood pressure. The doctors thought that I had a staph infection, but there was no sign of bacteria or infection in my system. The doctors were perplexed as to what was causing my health issues.
In January 2005 I received an MRA to view the veins and arteries in my neck. I received Magnevist via IV pump. During the procedure I experienced severe pain in my right shoulder (the same arm receiving the injection), severe pain in the center of my chest, then a very hot flushing feeling from my waist upward. I could feel my tongue swell and there was a heavy metallic taste in my mouth. I told a radiology tech, but they blew me off and said that they had never heard of anyone having a bad experience with the contrast. The next day my nose bled and I had diarrhea. By the third day I was urinating blood. By the fifth day the boil on my abdomen grew into a 5 inch by two inch oozing pus patch on my side. My blood was no longer responding to my hypertension medication. I experienced temporary paralysis of my right leg, right eye pain, swollen lips, and a dark patch under my right arm. I remember laying in bed crying from the pain in my side; my breathing became labored, and my chest felt really heavy. The doctors were at a loss so they began treating me for everything from staph to shingles to a fungal infection, but nothing worked. Two weeks later I had a near fainting spell in the ER. My blood pressure was too high. The ER folks worked on me nearly three hours trying to get my blood pressure under control. I was so cold I was shaking. The doctor eventually applied a nitro patch to my chest then shot me up with some drugs and finally my pressure came down to a manageable level.
Six weeks later I was referred to a dermatologist and he knew what my issue was five seconds after he looked at the boil on my side..."That's a reaction to a chemical" he said.
In June I discovered that the radiologist tech had given me 40cc of Magnevist. The Berlex insert says that the maximum dosage is 20cc, so I was given double the recommended dosage. After doing some research I found out that several radiology clinics in at least three states give double or sometimes more that the recommended dosage during the MRA procedure. The radiology folks truly believe that Magnevist is safe at high levels. I hope that radiologists will read this entry and conduct further research about Magnevist. What they don't get is that the drug can be dangerous and symptoms may not arise until several days later. So folks if you experience any of the adverse reactions listed under Magnevist, especially Stevens Johnson Syndrome, get help fast and don't let the doctors take you on wild disease chases...It could be hazardous to your health.